Utah, 2003

Dense Fog in Utah, November 27, 2003

November 27, 2003 · NWS SLC · 1 event in 1 county or zone

1 dense fog, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 27, 3:20 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Nov 27, 3:20 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 AM MST THU NOV 27 2003

.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE AREA TODAY BRINGING A
WARMER AND DRIER AIRMASS. HIGH LEVEL MOISTURE WILL START TO MOVE
THROUGH THE RIDGE TONIGHT AND INCREASE FRIDAY. MOISTURE WILL
CONTINUE TO INCREASE AND LOWER ON SATURDAY.
&&

.DISCUSSION...LINGERING STRATOCUMULUS ALONG AND OVER THE MTNS THIS
MORNING SHOULD BURN OFF BY MIDDAY WHILE THE REMAINDER OF THE AREA
WILL BE MOSTLY SUNNY ALL DAY UNDER THE BUILDING RIDGE. THE RIDGE
STARTS TO FLATTEN TONIGHT ALLOWING MOISTURE FROM THE LOWER LATITUDE
SYSTEM IN THE EASTERN PACIFIC TO BEGIN SPREADING INTO THE AREA.
THE MOISTURE GRADUALLY INCREASES INTO SAT AND BRINGS A THREAT OF
PRECIP DURING THE DAY.

ALTHOUGH THE AIRMASS WARMS STRONGLY ALOFT...VALLEYS WILL BE SLOW TO
RESPOND TODAY DUE TO FAIRLY STRONG INVERSIONS AND ON FRIDAY DUE TO
THE INCREASING CLOUD COVER. MIXING SHOULD IMPROVE FRIDAY NIGHT AND
SAT DUE TO CLOUDS WEAKENING THE INVERSIONS AND INCREASING FLOW ALOFT.

THE MED RANGE GUIDANCE IS MORE PROGRESSIVE WITH THE DEVELOPING CLOSED
LOW FRIDAY AND SAT AND IT ENDS UP CLOSER TO THE COAST BY SUNDAY...
MORE LIKE THE UK/NOGAPS IDEAS LAST NIGHT. THIS ALSO ALLOWS THE
NORTHERN BRANCH SHORT WAVE TO BE SLIGHTLY DEEPER AS IT PASSES
SATURDAY NIGHT AND SUNDAY AND THIS SENDS A WEAK COLD FRONT SOUTHWARD
THROUGH THE STATE THAT CLEARS OUT THE MOISTURE.  THE CLOSED LOW THEN
POPS THE RIDGE BACK UP OVER US BEFORE IT MOVES INLAND ON TUE.

I DID NOT CHANGE FORECASTS MUCH IN DAY 4-7 PERIOD AS GUIDANCE
SEEMS SUSPECT AND HAVE LOW CONFIDENCE IN IT MUCH BEYOND 48 HRS
LET ALONE BY DAY 5.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
ID...NONE.
WY...NONE.
&&

WILENSKY
Hazardous weather outlook, Nov 27, 7:00 AM MST, 1 hour before
IDZ024-025-UTZ001>021-WYZ021-281400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, W Utah T X Nw/P X E Juab

When
November 27, 8:00 AM MST to 12:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
BROADCAST MEDIA

Dense fog developed during the morning in portions of Utah County, with the visibility less than 50 yards in spots. A multiple-car pileup on Highway 92 in Lehi killed a 56-year-old woman and critically injured 2 others, with the low visibility determined to be the cause of the accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, W Utah T X Nw/P X E Juab2003-11-2756FemaleVehicle/Towed TrailerDirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328976.